Controversial anti-malarial Lariam (mefloquine) remains “a valid choice” for malaria chemoprophylaxis in the Defence Forces, the former Director of its Medical Branch, Colonel Dr Gerald Kerr, has said.
Dr Kerr, who recently retired from his position, told the Medical Independent Lariam has advantages in protecting military personnel from malaria, a potentially fatal illness.
As Lariam is taken as a weekly regimen, “it presents six less opportunities in seven days to miss or forget a dose.” He said this is advantageous in a military context, due to the unpredictable nature of activity during overseas deployment.
Secondly, a medication with a daily dosing regimen loses its activity seven times more rapidly than one taken weekly, so the omission of a single dose of a daily medication “renders the patient immediately vulnerable”.
“Regarding Lariam itself, there are contraindications to its use in the first place, and even those who do not have any contraindications may illustrate a sensitivity to its use. The Defence Forces, unlike certain other international military forces, has always carried out individual medical assessments of fitness for deployment, including suitability for indicated vaccinations and medications.”
Dr Kerr said the media has reported accounts of bad personal experiences attributed to Lariam.
“The problem is, however, that several other possible causes of the horrific symptoms often co-exist, and the challenge is to differentiate between a confounder and a causative agent.”
The State Claims Agency has received 225 claims from current or former Defence Forces members, alleging personal injury as a result of taking Lariam, Minister of State at the Department of Defence Paul Kehoe recently told the Dáil.
The Defence Forces continue to use three antimalarial drugs — Lariam, Malarone and Doxycycline.
“All of these antimalarial drugs have contraindications and side-effects,” stated Minister Kehoe.
Lariam “may induce psychiatric symptoms, such as anxiety disorders, paranoia, depression, hallucinations and psychosis”, according to information on the Health Products Regulatory Authority’s website.
Leave a Reply
You must be logged in to post a comment.